Alert archive / Utah / Wind Advisories in 2025

Wind Advisory 1, NWS Salt Lake City, UT

January 6, 20254 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Jan 6, 2025, 2:36 PM MST for 4 counties in Utah. It took effect at Jan 7, 2025, 2:00 AM MST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2025, 2:36 PM MST (21:36 UTC)
In effect from
Jan 7, 2025, 2:00 AM MST
Expired
Jan 8, 2025, 12:00 PM MST
In force
34 hr
Issued by
NWS Salt Lake City, UT

Counties Davis County, UT, Salt Lake County, UT, Washington County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 135 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2025-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2025-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WWUS75 KSLC 062136
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
236 PM MST Mon Jan 6 2025

UTZ104-071245-
/O.NEW.KSLC.WI.Y.0001.250107T0900Z-250107T2200Z/
/O.NEW.KSLC.HW.A.0001.250107T2200Z-250108T1900Z/
Northern Wasatch Front-
Including the following locations - Ogden and Bountiful
236 PM MST Mon Jan 6 2025

...WIND ADVISORY IN EFFECT FROM 2 AM TO 3 PM MST TUESDAY...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH 
WEDNESDAY MORNING...

* WHAT...For the Wind Advisory, east winds 20 to 30 mph with gusts 
  up to 55 mph expected. For the High Wind Watch, east winds 30 to 
  40 mph with gusts up to 65 mph possible.

* WHERE...Northern Wasatch Front, especially from Layton to 
  Bountiful.

* WHEN...For the Wind Advisory, from 2 AM to 3 PM MST Tuesday. For 
  the High Wind Watch, from Tuesday afternoon through Wednesday 
  morning.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles and vehicles with trailers. Gusty winds will 
  blow around unsecured objects and a few power outages may result.

* ADDITIONAL DETAILS...Gusty easterly winds in excess of 45 mph will 
  develop late tonight, and persist through Wednesday morning. There 
  is a 50% chance these wind gusts exceed 60 mph late Tuesday 
  afternoon through early Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

UTZ123-071245-
/O.NEW.KSLC.WI.Y.0001.250107T1200Z-250108T1900Z/
Lower Washington County-
Including the following locations - Ivins, St George, and
Hurricane
236 PM MST Mon Jan 6 2025

...WIND ADVISORY IN EFFECT FROM 5 AM TUESDAY TO NOON MST WEDNESDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Lower Washington County.

* WHEN...From 5 AM Tuesday to noon MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

UTZ105-071245-
/O.NEW.KSLC.WI.Y.0001.250107T1300Z-250108T1900Z/
Salt Lake Valley-
Including the following locations - Sandy, West Jordan, and Salt
Lake City
236 PM MST Mon Jan 6 2025

...WIND ADVISORY IN EFFECT FROM 6 AM TUESDAY TO NOON MST WEDNESDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Northeastern Salt Lake Valley.

* WHEN...From 6 AM Tuesday to noon MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

CRK
5 follow-up statements
428 
WWUS75 KSLC 071023
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
323 AM MST Tue Jan 7 2025

UTZ104-080030-
/O.CAN.KSLC.HW.A.0001.250107T2200Z-250108T1900Z/
/O.EXT.KSLC.WI.Y.0001.000000T0000Z-250108T1300Z/
Northern Wasatch Front-
Including the following locations - Bountiful and Ogden
323 AM MST Tue Jan 7 2025

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM MST WEDNESDAY...
...HIGH WIND WATCH IS CANCELLED...

* WHAT...East winds 20 to 30 mph with gusts up to 55 mph expected, 
  with isolated gusts up to 60 mph possible near Farmington and 
  Centerville.

* WHERE...Northern Wasatch Front, especially from Layton to 
  Bountiful.

* WHEN...Until 6 AM MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

UTZ105-080030-
/O.EXT.KSLC.WI.Y.0001.250107T1300Z-250108T1300Z/
Salt Lake Valley-
Including the following locations - Salt Lake City, West Jordan,
and Sandy
323 AM MST Tue Jan 7 2025

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM MST WEDNESDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northeastern Salt Lake Valley.

* WHEN...Until 6 AM MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

UTZ123-080030-
/O.CON.KSLC.WI.Y.0001.250107T1200Z-250108T1900Z/
Lower Washington County-
Including the following locations - Ivins, St George, and
Hurricane
323 AM MST Tue Jan 7 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Lower Washington County.

* WHEN...Until noon MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

LC
523 
WWUS75 KSLC 072149
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
249 PM MST Tue Jan 7 2025

UTZ105-072300-
/O.CAN.KSLC.WI.Y.0001.000000T0000Z-250108T1300Z/
Salt Lake Valley-
Including the following locations - Sandy, West Jordan, and Salt
Lake City
249 PM MST Tue Jan 7 2025

...WIND ADVISORY IS CANCELLED...

Wind gusts to 45 mph will be possible over the next several hours, 
but the threat of widespread wind gusts to 45 mph has ended.

$$

UTZ104-080400-
/O.CON.KSLC.WI.Y.0001.000000T0000Z-250108T1300Z/
Northern Wasatch Front-
Including the following locations - Ogden and Bountiful
249 PM MST Tue Jan 7 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST WEDNESDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 55 mph expected, 
  with isolated gusts up to 60 mph possible near Farmington and 
  Centerville.

* WHERE...Northern Wasatch Front, especially from Layton to 
  Bountiful.

* WHEN...Until 6 AM MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

UTZ123-080400-
/O.CON.KSLC.WI.Y.0001.000000T0000Z-250108T1900Z/
Lower Washington County-
Including the following locations - Ivins, St George, and
Hurricane
249 PM MST Tue Jan 7 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Lower Washington County near north-south canyons including 
  the towns of Toquerville, La Verkin, Leeds, Hurricane and areas 
  near the Beaver Dam Mountains.

* WHEN...Until noon MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

CRK
658 
WWUS75 KSLC 080340
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
840 PM MST Tue Jan 7 2025

UTZ104-080445-
/O.CAN.KSLC.WI.Y.0001.000000T0000Z-250108T1300Z/
Northern Wasatch Front-
Including the following locations - Ogden and Bountiful
840 PM MST Tue Jan 7 2025

...WIND ADVISORY IS CANCELLED...

East winds have largely fallen below Advisory Criteria of 45 mph, 
thus the Advisory is cancelled. However, gusty east winds of 35 to 
45 mph will continue through the 12 AM MST to 2 AM MST timeframe 
early Wednesday morning.

$$

UTZ123-081900-
/O.CON.KSLC.WI.Y.0001.000000T0000Z-250108T1900Z/
Lower Washington County-
Including the following locations - St George, Hurricane, and
Ivins
840 PM MST Tue Jan 7 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Lower Washington County.

* WHEN...Until noon MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

AD
861 
WWUS75 KSLC 081015
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
315 AM MST Wed Jan 8 2025

UTZ123-081900-
/O.CON.KSLC.WI.Y.0001.000000T0000Z-250108T1900Z/
Lower Washington County-
Including the following locations - Ivins, St George, and
Hurricane
315 AM MST Wed Jan 8 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Northeast winds 20 to 30 mph with gusts to around 45 mph.

* WHERE...Lower Washington County.

* WHEN...Until noon MST today.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

LC
802 
WWUS75 KSLC 081850
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1150 AM MST Wed Jan 8 2025

UTZ123-082000-
/O.EXP.KSLC.WI.Y.0001.000000T0000Z-250108T1900Z/
Lower Washington County-
Including the following locations - St George, Ivins, and
Hurricane
1150 AM MST Wed Jan 8 2025

...WIND ADVISORY WILL EXPIRE AT NOON MST TODAY...

The threat for widespread advisory level winds Wednesday has ended.

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

STW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jan 6, 4:41 AM MST, 9 hours 55 minutes earlier.

Area forecast discussion, Jan 6, 4:41 AM MST, 9 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
441 AM MST Mon Jan 6 2025

.SYNOPSIS...Several storm systems will track across the area into
the weekend, with snow, enhanced winds, and cold conditions expected.

&&

.SHORT TERM (THROUGH 12Z WEDNESDAY)...The latest in a series of
storm systems to impact the area is currently noted across the PacNW
through NorCal area. This positively-tilted trough will dive south-
southeast through the western Great Basin later today before
pinching off into a closed low over the desert southwest through
northwest Mexico tomorrow. Spotty showers have occurred over
northern Utah overnight, while more widespread but generally light
precipitation is starting to move into northwest Utah in a warm
advection west-northwest flow aloft. A transition to H7 cold
advection will then occur this afternoon while the flow aloft turns
more northerly, then northeasterly tonight.

A relative lack of moisture associated with this storm, combined
with somewhat diffuse dynamics and the warm advection pattern this
morning will aid to limit snow accumulations, even though the areal
coverage of precipitation across the forecast area is expected to be
fairly widespread. Latest HREF indicates a higher probability of
rain compared to snow anywhere from late morning into this evening
across many northern Utah valleys (except near the Idaho border).
Furthermore, this is supported by temperatures which did not cool
significantly overnight owing in part to cloud cover in place. By
late evening, the thermal profile will be more supportive of snow
across most areas. However, the transition to northeasterly flow
will bring a downward trend in precipitation along the Wasatch Front
tonight. Meanwhile, this will be the time when central and southern
Utah get into the action, with precipitation there continuing into
tomorrow afternoon. Overall, expect storm totals of generally 2-6
inches of snow across the mountains, with generally 1 inch or less
in most valleys. These are all sub-advisory amounts, but with the
snow and colder temperatures overnight, any snow that falls could
lead to locally slick roads which may linger into the early morning
commute.

With northeasterly flow, of course, comes a threat of
canyon/downslope winds for both the Wasatch Front and Washington
County. For the Wasatch Front, the strongest winds are expected
tomorrow morning. As far as the dynamical setup, H7 cold advection
still looks too weak to support strong downslope winds, but will
likely see at least enhanced canyon winds. The 00z HREF has a ~5-hr
window with a 40-60% chance of reaching the 45 mph Advisory criteria
tomorrow morning from Bountiful to Kaysville. This becomes only a 2-
hr window at the 50 mph threshold, while there is less than a 20%
chance of reaching 55 mph. As such, latest thinking is this will
largely be marginally advisory at best, hitting criteria briefly and
locally at favored areas such as Farmington and Centerville.
Meanwhile, the potential looks more favorable for Washington County
tomorrow evening/night, with a greater than 80% chance of reaching
45 mph by early tomorrow evening. It should also be noted that the
HREF is also indicating a 60-75% chance of reaching criteria
tomorrow morning, but am not convinced the pieces are all there yet.

As skies clear out tomorrow night, expect overnight mins to drop
more precipitously. Still, forecast mins are running only slightly
below climatological normals. However, is within a range where there
could be impacts to unsheltered populations.

.LONG TERM (After 12Z/5AM Wednesday)...Large-scale pattern through
the extended forecast period will be characterized by a significant
ridge upstream over the Gulf of Alaska/ western Canada and a mean
trough just to the east of the forecast area. Cooler, northerly flow
will be favored during this period, with potential for several
shortwave troughs to translate over the region and bring chances for
generally light to moderate precipitation events, mainly across the
northern half of the forecast area. The frequency of shortwave
impulses across the region should allow for very little development
of valley inversions through the latter half of the week.

To start the period, a departing low will be followed quickly by an
incoming shortwave trough diving into the region from interior
Canada. Cold temperatures in the wake of the previous trough will
remain in place, with only a brief period of warming before yet
another reinforcing cold front sweeps into Utah/ southwest Wyoming.
The net influence of this cold front will act to maintain
temperatures near, to slightly below, seasonal normals. This trough
will be largely moisture starved, so not anticipating much in the
way of appreciable snow for the mountains and valley areas. In fact,
there is only about a 25% chance of exceeding 0.01" of SWE in the
upper Cottonwoods and a 10% chance of exceeding 0.01" of SWE across
the remainder of the northern and central Utah mountains. In short,
keep looking toward the late week system for snow.

Speaking of that system, models are in fair agreement of a more
potent trough moving into the region late in the week/ early in the
weekend... this time containing higher moisture content. That said,
there are still some uncertainties up in the air with this system,
largely revolving around the depth of the feature over Utah. In
short, this will influence how much of the moisture we can wring
out. Confidence for snowfall is highest across the northern Utah
mountains, dropping off significantly for areas south of the
southern Wasatch. Most likely (25th-75th percentile) precipitation
amounts for upper LCC through Sunday morning ranges from 0.05"-0.35"
SWE, with similar amounts for the northern Bear River mountains.
Expanding this range into the 10th to 90th percentile shows quite
literally nothing to upwards of 0.6" SWE in favored terrain areas...
so again, there is some uncertainty to work through. With colder
antecedent surface temperatures in place in the valley areas leading
up to this more significant trough, we could see some potential for
accumulating snowfall in the lower elevation valley areas, but
anticipated impacts will heavily revolve around when the
precipitation arrives (overnight vs. commute hours).

&&

.AVIATION...Snow/Rain-snow shower activity will increase into
the morning hours, bringing a reduction in CIGs and VIS through
around 17-18Z. Showers will become more sparse thereafter, however,
there will still be around a 30% chance that the KSLC terminal is
impacted by a shower, dropping VIS/CIGs. South winds remain in place
through around 20Z, shifting northerly and remaining in place
through the evening.

.Rest of Utah and Southwest Wyoming...Increasing shower coverage of
mixed precipitation is expected through the morning hours across
northern Utah and southwest Wyoming. In area of light snowfall,
expect a reduction to MVFR to high end IFR conditions. Coverage will
decrease after 18Z as a northerly flow begins spreading into the
region. Precipitation will spread into central and southern Utah
through the afternoon and evening hours, bringing similar
conditions. Obscuration of local topography is expected through the
TAF period, especially across the northern terminals.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 2:36 PM MSTHigh Wind WatchSLCDavis, Weber13 hr

Nearby

Wind Advisories in Utah, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.